Hail, Cherry
- When
- June 17, 6:08 PM CST
- Where
- Cherry County, 0.86 mi NE of Kilgore
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.940, -100.960
A stationary front was located across the western High Plains. This was ahead of a deep trough that was across the Rockies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A stationary front was located across the western High Plains. This was ahead of a deep trough that was across the Rockies. Scattered severe storms was the result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 17, 5:24 PM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 624 PM CDT Wed Jun 17 2020 .SYNOPSIS... Issued at 312 PM CDT Wed Jun 17 2020 A very amplified H5 pattern was noted across the CONUS this morning. Closed low pressure remained entrenched over the Carolinas with a trough extending south into Florida. High pressure was located north of the low over Lake Huron and southern Ontario. Further west. a closed low was located over eastern Idaho with a trough extending to the southwest into northern Nevada. A broad shield of cloud cover extended north and northeast of the low into western Wyoming, Montana and Idaho. At the surface, a stationary front was oriented from northeastern North Dakota, south into central South Dakota and the Panhandle of Nebraska. A dryline has developed over eastern Colorado over the past couple of hours and was oriented from just east of Holyoke Colorado, south along the KS/CO border. East of the frontal boundary, winds were southerly across western and north central Nebraska this afternoon and temperatures were generally in the lower to mid 90s. && .SHORT TERM...(This evening through Thursday night) Issued at 312 PM CDT Wed Jun 17 2020 The main forecast challenge in the near term is thunderstorm and severe chances tonight. By 4 PM CT, the before mentioned dry line will surge to the east and northeast into far SW Nebraska. This dryline bulge, forecast to be INVOF Perkins, Keith and western Lincoln county at 4 PM CT is expected to be the focal point for thunderstorm initiation late this afternoon. The latest NAM12 soln, NAM Nest and several recent runs of the HRRR initiate convection in this three county area around 5 PM CT this evening. Felt confident enough in this forecast, to drop pcpn chances further south into far SW Nebraska with the previous forecast update. Once storms do develop, they will track quickly north northeasterly given the current fcst H5 winds. As storms track to the north northeast into the Sandhills and north central Nebraska, they will encounter better moisture and increasing deep layer shear as they traverse north, leading to an increased threat for severe storms. As for severe mode tonight, strong winds appear to be the main threat given the inverted V type soundings. Marginally severe hail appears possible but very large hail not, given the very high freezing levels. The cold front track across central portions of the forecast area by late evening, clearing the forecast area Thursday morning. The threat for showers and thunderstorms will continue into the overnight, mainly over north central into northeastern portions of the forecast area. Some showers may linger Thursday morning in the eastern forecast area INVOF the exiting front. The frontal boundary will then stall just off to the east of the forecast area for Thursday. Inherited forecast had a mention of tsras in the far eastern forecast area Thursday afternoon/early evening and couldn't rule this out given the latest NAM12/GFS soln. Feel the threat for showers and thunderstorms, will shift east of the forecast area after sunset Thursday evening. .LONG TERM...(Friday through Wednesday) Issued at 312 PM CDT Wed Jun 17 2020 Surface high pressure will build into the Dakotas and northern Nebraska Friday. South of this feature, easterly winds will develop, leading to upslope conditions and cooler temps across the forecast area. With expected clouds and easterly winds, temperatures will struggle to get out of the 70s Friday. Late Friday, an upper level trough will lift into the central Rockies. Downstream of this feature, showers and thunderstorms are expected to develop along the front ranges of Colorado and Wyoming and over the western Nebraska Panhandle. This will be in the vicinity of a surface boundary and weak theta E ridging in these areas. Better chances for more widespread rain will arrive Friday night into Saturday morning as the trough aloft enters the front range Friday night, emerging into western Nebraska Saturday morning. This activity will then shift east of the area Saturday afternoon into Saturday evening. For Sunday and beyond, northwesterly flow will develop aloft as upper level low pressure intensifies over the upper Great Lakes and southeastern Canada. Temperatures in this flow regime will be seasonal with highs in the middle to upper 80s. Precipitation chances will be limited in this flow regime with mainly dry conditions expected. Beyond Wednesday, early indications are that ridging will build east of the Rockies late next week, leading to the development of hot and dry conditions. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 623 PM CDT Wed Jun 17 2020 For the KLBF terminal: Expect VFR conditions over the next 24 hours. There will be a threat for low level wind shear from 04z through 10z tonight with wind speeds of 50 KTS 1500 FT AGL. For the KVTN terminal: Thunderstorms are expected to develop across north central Nebraska after 01z. At the terminal strong storms are expected from 01z to 05z Thursday. Wind gusts to 40 KTS and ceilings around 2000 FT AGL is possible. The threat for thunderstorms will come to an end after 06z Thursday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 327 PM CDT Wed Jun 17 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-182030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 327 PM CDT Wed Jun 17 2020 /227 PM MDT Wed Jun 17 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Isolated to scattered thunderstorms are possible for the late afternoon and evening hours across much of western and portions of north central Nebraska. Some storms may become strong to severe with wind gusts up to 70 mph, hail up to the size of ping pong balls, and locally heavy rainfall the main concerns. The area of greatest concern for these threats will be along and west of a Tryon to Bassett line. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Near daily thunderstorm chances exist Friday through Sunday. At this time, the threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
654 PM CDT Wed Jun 17 2020
NEZ005-094-180030-
Eastern Cherry NE-Western Cherry NE-
654 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
730 PM CDT/630 PM MDT/...
At 654 PM CDT/554 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Kilgore, or 19 miles west of Valentine, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kilgore and Crookston.
This includes Highway 20 between mile markers 169 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for north central Nebraska.
LAT...LON 4280 10080 4290 10108 4300 10102 4300 10066
4299 10066
TIME...MOT...LOC 2354Z 208DEG 18KT 4293 10092
JWSThe North Platte radar (KLNX), 114 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897243, 897244, 897245, 897246, 897247, 897248.